Dr. Brian Baumann on the Impact of Skin Cream Use Prior to Radiation

Brian Baumann, MD
Published: Tuesday, Dec 08, 2015



Brian Baumann, MD, radiation oncologist, University of Pennsylvania, discusses the impact of skin creams on radiation.

Patients who get radiation often require skin creams for the treatment of radiation dermatitis, says Baumann. Patients have been traditionally recommended to avoid applying these skins creams for several hours prior to radiation, because of concern that the presence of the cream could increase the dose of radiation to the skin.

However, these recommendations were based on older radiation technology that is no longer commonly used, says Baumann. After conducting a study using varied thicknesses of creams and various radiation beams and beam angles, Baumann’s team determined that, except in cases of extreme cream use over 3 millimeters, the timing of cream application does not effect radiation dose.



Brian Baumann, MD, radiation oncologist, University of Pennsylvania, discusses the impact of skin creams on radiation.

Patients who get radiation often require skin creams for the treatment of radiation dermatitis, says Baumann. Patients have been traditionally recommended to avoid applying these skins creams for several hours prior to radiation, because of concern that the presence of the cream could increase the dose of radiation to the skin.

However, these recommendations were based on older radiation technology that is no longer commonly used, says Baumann. After conducting a study using varied thicknesses of creams and various radiation beams and beam angles, Baumann’s team determined that, except in cases of extreme cream use over 3 millimeters, the timing of cream application does not effect radiation dose.


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing GlioblastomaSep 29, 20182.0
Provider and Caregiver Connection™: Addressing Patient Concerns While Managing Chemotherapy Induced Nausea and VomitingOct 31, 20182.0
Publication Bottom Border
Border Publication
x